Thunderstorm Wind, McPherson
- When
- July 14, 9:30 PM CST
- Where
- McPherson County, 8.66 mi W of Long Lake
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.880, -99.410
Winds gusted to near sixty mph from a severe thunderstorm in Mcpherson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Winds gusted to near sixty mph from a severe thunderstorm in Mcpherson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 14, 8:31 PM CST, 59 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Aberdeen SD 931 PM CDT Fri Jul 14 2017 .UPDATE... Issued at 902 PM CDT Fri Jul 14 2017 Convection earlier this afternoon over NoDak put out an outflow boundary nearly the length of the state. Between the forcing from the leading edge of the boundary and what presumably is the cold pool left behind by all the convection, additional disorganized clusters of thunderstorms have developed over portions of southwest and south central NoDak and are moving south-southeast into this cwa (mainly over north central SoDak). Negligible deep- layer shear and negligible CAPE to work with downstream for this disorganized convection to work into. About the only thing going for it is its cold pool interacting with appx 20-25knots of 0-3km shear, which may be able to help keep thunderstorms going for another couple of hours. No low level jet tonight and the sun is setting (loss of daytime heating). Caveat, the MO River valley region of the CWA mixed deeply into a strong-wind-favorable inverted-V-type environment (rather high DCAPE values currently). So, strong winds (45 to 55mph) remain a concern for a little while longer tonight. Meanwhile, forecast winds and temps are still okay, so no major changes planned to the forecast tonight, other than to perhaps extend in time and areal coverage the thunder chances in the wx grids. UPDATE Issued at 606 PM CDT Fri Jul 14 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Saturday Afternoon) Issued at 315 PM CDT Fri Jul 14 2017 Upper level ridging will build over the Rockies and the Plains states during the short term period, with just a weak shortwave set to move through tonight. Surface high pressure currently to the east of the region will slowly drift south late tonight and Saturday as a weak frontal boundary tracks across the CWA. A 30-40 knot low level jet develops over the western part of the state during the evening, possibly helping the front to become the focus for a few showers or thunderstorms. The northwestern CWA may see some of this precipitation, but any storms that do develop will likely be elevated under a +11 to +13 degree cap, and in an area with around 20 degree dewpoint depressions. Therefore, expect strong winds to be the main threat should convection be able to get going. High pressure drops back in behind the exiting front on Saturday. Big question right now is how warm temperatures will be able to get before winds shift around to the north. They struggled to reach forecast highs today with most areas seeing more of a southeast wind, so went ahead and lowered them some for Saturday. Low temperatures tonight will be mainly in the 60s, with highs on Saturday ranging from the mid 80s northeast to the upper 90s southwest. .LONG TERM...(Saturday Evening through Friday) Issued at 315 PM CDT Fri Jul 14 2017 The period begins with an upper level ridge over the region. Surface high pressure east of the region will produce southeasterly winds over the CWA. Winds will be gusty in north central SD where the pressure strengthens ahead of a low pressure system. The winds, along with a dry airmass, will create fire weather concerns Sunday afternoon. A fire weather headline maybe needed in the near future. An area of low pressure and associated cold front will cross the region on Monday and Monday night. An abnormally warm airmass will be in place ahead of the fropa with highs likely reaching the 90s and low 100s. Showers and thunderstorms will be possible along the front. Forecaster confidence is low from Tuesday through Thursday. Models are showing a frontal boundary displayed across the region with temperatures possibly varying as much as 10 degrees depending on convection. There is some support amongst models for northeast SD and west central MN bearing the brunt of this pcpn. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 606 PM CDT Fri Jul 14 2017 Highly inverted-V low to mid level type sounding environment in the atmosphere this afternoon out toward the KMBG terminal (and also the KPIR terminal), what with its 45 degree temp/dewpoint spread reading 99F/54F. This type of environment favors strong convective downdrafts/surface winds. Convection developing/rumbling along some 60 to 80 miles to the northwest of KMBG may eventually influence KMBG airspace. But confidence is still rather low that any convection will make it as far south and east as KMBG. If it does, will amend KMBG as needed. Otherwise, VFR conditions will prevail across the region through the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...SD AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Fri Jul 14 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 338 AM CDT Fri Jul 14 2017 /238 AM MDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Special Weather Statement
National Weather Service Aberdeen SD
615 PM MDT FRI JUL 14 2017
SDZ003-150115-
Corson SD-
615 PM MDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 715
PM MDT...
At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thunder Hawk. Movement was southeast at 25 mph.
Another strong thunderstorm was near Shadehill.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4594 10200 4594 10136 4593 10136 4547 10183
4547 10200
TIME...MOT...LOC 0013Z 309DEG 22KT 4606 10189 4579 10215
DornSpecial Weather Statement
National Weather Service Aberdeen SD
814 PM CDT FRI JUL 14 2017
SDZ003-004-150215-
Campbell SD-Corson SD-
814 PM CDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CORSON AND NORTHERN CAMPBELL
COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
At 813 PM CDT/713 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Shields to
White Butte. Movement was south at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mclaughlin, Herreid, Pollock, Mcintosh, Morristown, Watauga, Artas,
Mahto, Bullhead, Little Eagle, Black Horse, Walker, Thunder Hawk,
Kenel, Keldron, Shambo Ranch and Klein Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4594 10200 4594 9972 4583 9972 4547 10164
4547 10200
TIME...MOT...LOC 0113Z 339DEG 21KT 4621 10093 4595 10234
DornThe Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715608.